Kansas, 2018Flash Flooding and Damaging Winds in Kansas, September 2 to 3, 2018
September 2 to 3, 2018 · NWS TOP · 16 events in 6 counties and zones
Several rounds of thunderstorms along a stationary frontal boundary resulted in significant flash-flooding in portions of Riley, Marshall, and Pottawatomie Counties. Numerous damaging wind reports were noted as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $17 million
- Crop damage
- $20,000
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of thunderstorms along a stationary frontal boundary resulted in significant flash-flooding in portions of Riley, Marshall, and Pottawatomie Counties. Numerous damaging wind reports were noted as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 2, 2:14 PM CST, 2 hours earlier.
Area forecast discussion, Sep 2, 2:14 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Topeka KS
314 PM CDT Sun Sep 2 2018
.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Sep 2 2018
Water vapor imagery shows a shortwave across west central KS with
another wave moving toward KS out of eastern NM. 850mb VWP network
shows rather uniform SSE flow of 15-20 kts at this time across the
region with the 850mb front across central NE. Sfc map shows a low
across southwest KS with a diffuse boundary extending ENE into
northern KS. Vis satellite imagery also shows what appears to be
an elevated boundary that extends south into north TX. this
boundary is acting as a focus for convection at the moment from
near TOP south toward ICT.
For tonight...main concern is excessive rains and potential
flooding. Expect convection to develop across west/central KS near
RSL/Hays toward SLN through early evening. Effective shear of
35-45 kts may allow for early discrete cell/supercell
characteristics however hodographs become messy in the mid-levels
so evolution into multicell clusters appears likely or short line
segments as the evening wears on. Main severe risk would appear to
be downburst winds through the evening with some hail risk across
the western counties. Poor mid-level lapse rates should temper
any greater hail risk however. Tornado threat is non zero but
appears to be limited to areas across our far west/sw counties for
a time late this afternoon or early evening but even this appears
conditional on storm evolution.
Greater concern is flooding given overall mesoscale and synoptic
set up. PWATs approaching 2" combined with a modest but present
25-35kt LLJ and a source of MUCAPE of 1-2k overnight will exist in
region of upper divergence in right entrance region of upper jet.
Evolution of convection into a cluster or line appears likely and
storm motion/corfidi vectors suggest ENE movement however thetae
ridge will remain anchored across central KS so backbuilding
appears likely too so could see training. HREF ensemble precip
matched mean clusters max precip across central KS where amounts
in excess of 3" appears likely. Much uncertainly still exist
however in the exact placement of the cluster overnight especially
in how far south and east any of the heaviest rains could fall.
At the moment we do not anticipate major changes to the flood
watch area for tonight but those near the flood watch area
including the Topeka area need to stay aware of trends tonight.
.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun Sep 2 2018
BOTTOM LINE UP FRONT, The very wet pattern will continue through
the week with chances for t-storms and locally heavy rains
forecast to persist through Friday and perhaps into Saturday.
Another wave will move across the area Monday night into Tues with
more heavy rains and by Weds the 850mb front will drop into the
area which will serve as a focus for heavy rains into late week.
The atmosphere will remain very moist with PWATS well above climo
avg likely around 2".
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1132 AM CDT Sun Sep 2 2018
T-storm coverage should increase this evening with best chances
through 6Z expected to to around MHK where we have attempted to
place more timing detail into MVFR/IFR VIS conds due to tsra.
Bottom line showers and t-storms will increase in coverage through
the period with widespread rain/tsra expected to push conds into
the MVFR with periods of IFR possible due to tsra overnight.
Still not certain about timing for TOP/FOE for worst conds so have
opted to keep IFR mention out for now.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ008>012-020>024-
034>036.
&&
SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Omitt
Hazardous weather outlook, Sep 2, 2:35 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
335 PM CDT Sun Sep 2 2018
KSZ008>012-020>024-026-034>040-054>056-058-059-032045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
335 PM CDT Sun Sep 2 2018
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
Thunderstorms are expected this afternoon through tonight. A few
of the storms may be severe with damaging winds the main hazard
in the late afternoon and evening hours. An isolated tornado may
also be possible early this evening as would a low risk for large
hail but this risk appears to be limited to areas west of a
Junction City to Marysville line early this evening.
The greater concern is widespread heavy rainfall overnight across
central and parts of northeast Kansas where a Flash Flood Watch
is posted. Rainfall amounts in excess of 3 inches are possible.
This may cause flash flooding so remember don't drive through
flooded roads!
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorm chances persist into Monday with periods of heavy
rainfall being possible during the day. An active weather pattern
brings continued chances for thunderstorms through much of the
upcoming week so the risk for flooding could persist through the
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through sunset mainly west of a
Junction City to Marysville line. Rainfall reports are also
encouraged overnight and especially Monday morning.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Sep 2, 11:28 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HEAVY RAIN 1 NW REPUBLIC 39.93N 97.83W
09/02/2018 M2.69 INCH REPUBLIC KS COCORAHS
RAINFALL TOTAL AS OF 12 PM.
&&Special weather statement, Sep 2, 3:19 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
419 PM CDT SUN SEP 2 2018
KSZ034-022145-
Ottawa-
419 PM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
445 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Culver, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bennington and Culver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3909 9762 3896 9757 3896 9787 3900 9788
TIME...MOT...LOC 2119Z 215DEG 14KT 3896 9779
Cohen
Thunderstorm Wind, Ottawa
- When
- September 2, 4:14 PM CST to 4:15 PM CST
- Where
- Ottawa County, 3.82 mi W of Bennington
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -97.670
Wind gusts estimated between 60 and 70 MPH. Very heavy rainfall also reported.
Thunderstorm Wind, Ottawa
- When
- September 2, 5:25 PM CST to 5:26 PM CST
- Where
- Ottawa County, 1.38 mi S of Tescott
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.000, -97.880
Estimated wind speeds of 60 MPH.
Thunderstorm Wind, Washington
- When
- September 2, 5:25 PM CST to 5:26 PM CST
- Where
- Washington County, 4.66 mi SSE of Greenleaf
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -96.940
Estimated wind gust of 60 MPH.
Thunderstorm Wind, Ottawa
- When
- September 2, 5:37 PM CST to 5:38 PM CST
- Where
- Ottawa County, 0.69 mi S of Tescott
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -97.880
Tree limbs 2-3 inches in diameter were reported down.
Flash Flood, Marshall
- When
- September 2, 6:55 PM CST to 8:25 PM CST
- Where
- Marshall County, 0.55 mi WNW of Marysville to 1.53 mi N of Marysville Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.854, -96.659
Water was flowing over numerous roads in Marysville.
Thunderstorm Wind, Marshall
- When
- September 2, 7:00 PM CST to 7:01 PM CST
- Where
- Marshall County, 0.87 mi NE of Bestwall
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 39.690, -96.660
Estimated wind gust of 60 MPH. Tree limbs were reported down although the size was unknown.
Flash Flood, Marshall
- When
- September 2, 8:20 PM CST to 9:50 PM CST
- Where
- Marshall County, 2.99 mi ENE of Herkimer to 2.68 mi WNW of Marysville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.900, -96.670
Highway 77 had up to a foot of water flowing across the road.
Flash Flood, Ottawa
- When
- September 2, 8:45 PM CST to 10:15 PM CST
- Where
- Ottawa County, 3.38 mi NE of Culver to 2.63 mi SSW of Tescott
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.001, -97.701
Numerous roadways were under water, including the intersections at K-18/90th road and Mulberry road/60th road.
Flash Flood, Marshall
- When
- September 2, 9:10 PM CST to 10:50 PM CST
- Where
- Marshall County, 2.11 mi NE of Schroyer to 1.68 mi ENE of Schroyer
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.790, -96.650
Highway 77 near Osage Road is closed due to high water. Estimated 10-12 inches of running water across the road. A water rescue occurred.
Flash Flood, Riley
- When
- September 2, 11:00 PM CST to September 3, 12:30 AM CST
- Where
- Riley County, 1.38 mi N of Tuttle Creek Res to 2.01 mi N of Tuttle Creek Res
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.440, -96.730
Delayed report of running water over roads in and near Fancy Creek State Park.
Flash Flood, Marshall
- When
- September 2, 11:04 PM CST to September 3, 12:34 AM CST
- Where
- Marshall County, 1.74 mi NE of Schroyer to 2.08 mi NE of Schroyer
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.790, -96.660
A bridge was washed out near the intersection of East River Road and Osage Road.
Flash Flood, Pottawatomie
- When
- September 3, 3:05 AM CST to 4:35 AM CST
- Where
- Pottawatomie County, 4.62 mi NNE of Manhattan to 4.05 mi NNE of Manhattan
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.245, -96.560
High water caused a mudslide that covered the roadway, making it impassable on Blue River Road.
Flash Flood, Riley
- When
- September 3, 3:15 AM CST to 4:45 AM CST
- Where
- Riley County, 0.69 mi NNE of Keats to 0.25 mi ENE of Keats
- Cause
- Heavy Rain
- Injuries
- 3 direct, 0 indirect
- Property damage
- $17 million
- Crop damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 39.229, -96.714
Residents in the city of Keats were being evacuated due to the rapidly rising water on Wildcat Creek. The flooding of Wildcat creek resulted in an estimated 17.2 million dollars in losses to property.
Flash Flood, Riley
- When
- September 3, 4:21 AM CST to 5:51 AM CST
- Where
- Riley County, 1.41 mi ESE of Rocky Ford to 2.18 mi E of Manhattan
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.220, -96.557
Multiple roads were impassable due to high water overflowing the road.
Flash Flood, Riley
- When
- September 3, 8:55 AM CST to 10:25 AM CST
- Where
- Riley County, 0.87 mi SW of Manhattan to 0.88 mi SW of Manhattan
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.170, -96.590
Road closure on Fort Riley Boulevard from Westwood to Richards due to water over the bridge.
Flash Flood, Cloud
- When
- September 3, 7:11 PM CST to 8:41 PM CST
- Where
- Cloud County, 2.98 mi E of Jamestown to 3.01 mi WNW of Yuma
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.594, -97.815
Roadway closed due to water across the road approximately 8 miles west of Concordia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, September 2 to 11, 2018$1.8 million · 6 events
- Flash Flooding and Hail in Arizona, September 2 to 3, 2018$755,000 · 1.75 in hail · 5 events
- Flooding and Lightning Strikes in Illinois, September 2 to 3, 2018$105,000 · 6 events
- Dust Storm and Damaging Winds in Arizona, September 2, 2018$24,000 · 61 kt wind · 4 events
- Flooding and Hail in Kansas, September 2 to 3, 20182 in hail · 20 events
- Flash Flooding and Flooding in Iowa, September 2 to 8, 2018$16,000 · 7 events
- Tropical Storm and Flooding in Florida, September 2 to 3, 201815 events
- Dense Fog in Virginia, September 2, 201814 events
- Hail and Damaging Winds in Minnesota, September 2, 20181 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 2, 20185 events
- Dense Fog in West Virginia, September 2, 20183 events
- Damaging Winds in Wisconsin, September 2, 2018$10,000 · 51 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786186, 786187, 786188, 786189, 786190, 786191, 786192, 786193, 786195, 786196, 786197, 786198, 786199, 786200, 786201, 786203.